Wisconsin, 2005

Damaging Winds in Wisconsin, June 30, 2005

June 30, 2005 · NWS GRB · 2 events in 2 counties and zones

Thunderstorms moved into Wisconsin ahead an approaching low pressure system. ).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms moved into Wisconsin ahead an approaching low pressure system. The storms downed multiple trees southwest of Lake Tomahawk (Oneida co.). Trees and power lines were downed in eastern Portage county and several trees and power lines were blown down in central Oneida county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 29, 7:15 PM CST, 5 hours 35 minutes earlier.

Area forecast discussion, Jun 29, 7:15 PM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
815 PM CDT WED JUN 29 2005

.UPDATE...00Z RAOB FM GRB SHOWED VERY LIMITED INSTABILITY. THE SOUNDINGS
FM MPX AND DVN SHOWED A VERY UNSTABLE AIR MASS...BUT WITH ENOUGH
CONVECTIVE INHIBITION TO LIMIT DEVELOPMENT. THE MAIN DIFFERENCE WAS IN
THE LOW-LEVEL TEMPS/DWPTS...WITH SELY FLOW OFF LAKE MICHIGAN KEEPING ERN
WI MORE STABLE. SFC ANALYSIS SUGGESTED THAT AIR MASS OVER THE WRN PART
OF THE FCST AREA WAS PROBABLY MORE SIMILAR TO THAT ON THE MPX RAOB THAN
THE GRB RAOB. SO...SUFFICIENT INSTABILITY FOR SVR WX PROBABLY EXISTS
OVER AT LEAST THE WRN 1/2 OF THE FCST AREA.

DURING THE PAST HR...CONVECTION WAS BEGINNING TO GET GOING OVER NW WI...
NR WHERE THE RUC INDICATED 45-50 KT LLJ PRODUCING ISENT LIFT NR THE EDGE
OF THE CAP. EXPECT THE NEW ACTIVITY OVER NW WI TO CONT TO DEVELOP AND
PROBABLY MERGE WITH THE MAIN LINE HEADING IN FM THE W. STILL LOOKS LIKE
THE MAIN LINE WL REACH N-C WI JUST BEFORE OR ARND MIDNIGHT.

SVR THREAT ACRS THE REST OF THE FCST AREA WL DEPEND ON HOW MORE SCT
STORMS OVER SRN MN/IA EVOLVE. IF THAT CONVECTION CAN ORGANIZE INTO A
SOLID LINE...THE RISK OF DAMAGING WINDS WL INCR GREATLY AS THE LINE
CROSSES THE AREA WHILE 60-70 KT MID-LVL SPEED MAX ORIENTED NEARLY
PERPENDICULAR TO THE LINE DRIVES NEWD ACRS THE FCST AREA AFTER MIDNIGHT.

GOING FCST IN PRETTY GOOD SHAPE. WL CLEAN UP AND ADJUST THE TIMING OF
THINGS A BIT LATER IN THE EVENING. HOPEFULLY THE EVOLUTION OF THE SITN
WL BE CLEARER BY THAT TIME.

JS

.PREV DISCUSSION...THE COMPLETE DISCUSSION FROM THE 400 PM FCST FOLLOWS.

.SHORT TERM...TONIGHT AND THU. FCST FOCUS IN SHORT TERM ON SEVERE
WEATHER POTENTIAL.

LATEST SFC ANALYSIS INDICATES WRMFNT MOVG N THRU N IL AND NE IA. AMS OVR
MUCH OF CNTRL AND NE WI VERY STABLE DUE TO CANADIAN AIR THAT MOVD INTO
REGION BEHIND SECONDARY CDFNT LAST NIGHT (EARLY AFTN CINS WERE OVER 250
J/KG).  QUITE UNSTABLE S OF FNT...WITH SBCAPES EXCEEDING 3000 J/KG IN SW
WI...BUT STILL CAPPED IN THAT AREA PER MID-DAY TAMDAR SOUNDINGS. WEAKER
CAP S OF CHICAGO WHERE TSTMS DID DVLP.  WRMFNT WL CONT TO EDGE N THIS
EVE AS LOW PRES MOVS TWD LK WINNEPEG.  STILL XPCTG CELLULAR CONVECTION
TO DEVLP W OF AREA DURG THE AFTN...AND BECOME LINEAR IN MODE AS SOME
SORT OF MCS TAKES SHAPE AND MOVS ACRS FCST AREA.

LINGERING PCPN ALONG FNT EARLY THU AM BEFORE DRIER AIR MOVS IN.  HIGHS
SHOULD GENEROUSLY RECOVER IN THE SE HALF OF FCST AREA BEFORE COOL UPPER
TROUGH MOVS ACRS THU NIGHT.

.LONG TERM...THU NGT THRU NXT WED. MAIN FCST CHALLENGE COMES NXT WEEK
WITH POSITIONING OF A FNTL BNDRY WHICH MAY OR MAY NOT GENERATE PCPN.

STARTING THU NGT...NEARLY VERTICALLY STACKED SYSTEM PROGGED TO MOV INTO
SRN ONTARIO. ONE LAST SHRTWV EXPECTED TO ROTATE AROUND THE DEPARTING UPR
LOW AND MOV ACROSS NRN WI. EVEN THO BEST MSTR/DYNAMICS ALREADY PEELING
AWAY AT THIS TIME..WL LEAVE A CHC OF SHWRS ACROSS THE NORTH. A GOOD PUSH
OF CAA WL SEND TEMPS DOWN INTO THE 50S FOR MIN TEMPS. A WEAK AREA OF HI
PRES TO THEN BEGIN BUILDING INTO THE WRN GREAT LKS ON FRI. CLDS AND WNDS
WL BE ON THE DECREASE AS DRIER AIR OVERSPREADS NE WI AND THE PRES GRAD
RELAXES. TEMPS WL BE BLO NORMAL WITH 8H TEMPS ONLY IN THE +6 TO +10C
RANGE. NAM GUID APRS TOO COOL AND PREFER THE WARMER NGM/GFS. THE CENTER
OF THE HI PRES TO PASS TO OUR SOUTH FRI NGT. LGT WNDS AND MOSTLY
CLR/PARTLY CLDY SKIES WL LEAD TO A COOL NGT ACROSS NE WI. GUID TEMPS APR
REASONABLE WITH 40S NORTH AND 50S SOUTH.

HEADED INTO THE EXTENDED...MEAN FLOW TO REMAIN MORE OR LESS ZONAL THRU
THE MIDDLE OF NXT WEEK WITH A COUPLE OF SHRTWV TROFS MOVG THRU THIS
FLOW. ONE SUCH SHRWTV TROF FCST TO AFFECT THE WRN GREAT LKS RGN DURING
THE SUN-MON TIME FRAME. TEMPS SHOULD BE AT OR SLIGHTLY ABV NORMAL DURING
THIS PERIOD.

THE WEAK AREA OF HI PRES WL CONT TO MOV ACROSS THE RGN ON SAT PROVIDING
FOR A GOOD AMT OF SUNSHINE AND WARMING TEMPS AS WNDS BACK TO THE SW.
ANTICIPATE MOST MAX TEMPS TO RESIDE IN THE 75 TO 80 DEG RANGE. RETURN
FLOW SETS UP SAT NGT AS HI PRES RETREATS TOWARD THE EAST COAST. THERE
SHOULD BE A WRMFNT LIFTING NORTH DURING THE NGT...BUT DEPTH OF MSTR IN
QSTN. MDLS ALSO HINT THAT A SHRTWV TO BE MOVG THRU THE MIDWEST. BEST
CHC OF SEEING ANY PCPN SAT NGT SHOULD BE OVR WRN SECTIONS OF THE FCST
AREA. BY SUNDAY...WRMFNT EXPECTED TO BE TO OUR NORTH AS A CDFNT MOVS
INTO THE UPR MIDWEST. BEST DYNAMICS/INSTABILITY TO BE LOCATED NEAR THE
CDFNT BUT WITH ATM OVR NE WI TO BE WARMING AND BECOMING UNSTABLE AS
WELL...CANNOT RULE OF SOME TSTMS POPPING UP.

THE CDFNT TO PUSH INTO THE WRN GREAT LKS SUNDAY NGT SO SHWRS AND TSTMS
ARE A GOOD BET. WL HAVE TO WATCH FOR POTENTIALLY SVR WEATHER AS DYNAMICS
PRETTY IMPRESSIVE. FNT TO CLR ERN WI MON MORNING SO NEED TO KEEP CHC
POPS GOING INTO THE AFTERNOON HRS. ANOTHER AREA OF WEAK HI PRES TO BUILD
INTO THE RGN MON NGT INTO TUE AS CDFNT GRINDS TO A HALT OVR THE SRN
GREAT LKS. GFS APRS TO DRIVE FNT TOO FAR SOUTH CONSIDERING THE LACK OF
NORTHERLY WNDS TO HELP PUSH FNT SWD. PREFER THE ECMWF LOCATION WITH THE
FNT HANGING UP ACROSS EXTREME NRN IL ON TUE. WL KEEP SLIM POPS GOING PER
 GOING FCST OVR SRN SECTIONS OF THE FCST AREA. AS NXT SYSTEM REACHES THE
PLAINS NXT WED...STALLED FNT FCST TO START LIFTING BACK AS A WRMFNT.
PREFER TO KEEP SML CHC POPS GOING ACROSS SRN SECTIONS.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WEATHER.GOV/GREENBAY
Hazardous weather outlook, Jun 29, 10:45 AM CST, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1145 AM CDT WED JUN 29 2005

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-301000-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1145 AM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS WITH DAMAGING WINDS TONIGHT.

A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS THE NORTHERN PLAINS
TODAY...THEN TRACK TO NORTHERN MINNESOTA TONIGHT. THIS WEATHER SYSTEM
WILL PROVIDE THE INGREDIENTS NECESSARY FOR A SEVERE WEATHER OUTBREAK
ACROSS THE UPPER MISSISSIPPI VALLEY.

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS
MINNESOTA...NORTHERN IOWA...AND WESTERN WISCONSIN. THE INITIAL STORMS
THAT DEVELOP WILL POSE THE RISK OF DAMAGING WINDS...LARGE HAIL...AND
TORNADOES. THE THUNDERSTORMS ARE FORECAST TO ORGANIZE INTO A LINE AS
THEY PUSH EAST INTO CENTRAL WISCONSIN DURING THE EVENING. AS THE STORMS
BECOME MORE NUMEROUS...THE MAIN RISK WILL TRANSITION TO PRIMARILY
DAMAGING WINDS. THE THUNDERSTORMS ARE FORECAST TO QUICKLY MOVE ACROSS
THE REST OF THE AREA DURING THE NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH NEXT TUESDAY

THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY THROUGH NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT. IT APPEARS THAT THE BEST
CHANCE FOR SEVERE THUNDERSTORMS WILL BE LATER THIS EVENING INTO EARLY
THURSDAY MORNING.

LMZ521-522-541>543-564-301000-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1145 AM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN BAY OF GREEN BAY AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...TONIGHT INTO WEDNESDAY NIGHT...

SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY AFTER MIDNIGHT FOR
THE BAY OF GREEN BAY AND THE COASTAL WATERS OF LAKE MICHIGAN FROM
WASHINGTON ISLAND TO SHEBOYGAN.  GUSTY WINDS WILL BE THE PRIMARY
THREAT AS WELL AS FREQUENT CLOUD TO WATER LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH NEXT TUESDAY

THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY THROUGH NEXT TUESDAY.

JKL
WEATHER.GOV/GREENBAY

In the hours before

Special weather statement, Jun 29, 11:55 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1255 AM CDT THU JUN 30 2005

WIZ005-010-018-030-031-035>040-045-048>050-300900-
VILAS-ONEIDA-LINCOLN-MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-
BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING EAGLE RIVER...RHINELANDER...TOMAHAWK...WAUSAU...WISCONSIN
RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...ALGOMA...WAUTOMA...
OSHKOSH...CHILTON AND TWO RIVERS
1255 AM CDT THU JUN 30 2005

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR SHAWANO...WAUPACA...
OUTAGAMIE...BROWN...WINNEBAGO...CALUMET...KEWAUNEE AND MANITOWOC
COUNTIES UNTIL 5 AM.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 5 AM FOR
VILAS...ONEIDA...LINCOLN...MARATHON...WOOD...PORTAGE...AND
WAUSHARA COUNTIES.

ECKBERG
WEATHER.GOV/GREENBAY

The radar

The Marquette radar (KMQT), 182 km away, was scanning. The volume nearest the first event began at 06:49 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oneida

When
June 30, 12:50 AM CST
Where
Oneida County, 3 mi SW of Lake Tomahawk
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
45.783, -89.650

Thunderstorm Wind, Portage

When
June 30, 2:09 AM CST
Where
Portage County, 1 mi S of Rosholt
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.617, -89.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458393, 5458394.